IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 11636 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
 » Next article
 » Previous article 
 » Table of Contents
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (113 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 »  Introduction
 »  Case Reports
 »  Discussion
 »  References

 Article Access Statistics
    Viewed3330    
    Printed114    
    Emailed0    
    PDF Downloaded306    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
CASE REPORT
Year : 2009  |  Volume : 41  |  Issue : 1  |  Page : 49-50
 

Pedal edema with olanzepine


1 Department of Pharmacology, Kasturba Medical College, Madhav Nagar, Manipal, Karnataka, India
2 Department of Psychiatry, Dr. A. V. Baliga Memorial Hospital, Udupi, Karnataka, India

Date of Submission26-Jun-2008
Date of Decision20-Nov-2008
Date of Acceptance07-Feb-2009

Correspondence Address:
Veena Nayak
Department of Pharmacology, Kasturba Medical College, Madhav Nagar, Manipal, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.48883

Rights and Permissions

 » Abstract 

Olanzapine, an atypical antipsychotic is considered superior to its conventional congeners. Here we report two cases of pedal edema secondary to olanzapine. In both cases the systemic causes of pedal edema were ruled out. On reducing the dose of olanzapine, pedal edema regressed and completely resolved after stopping the drug. So we attribute the edema to olanzapine therapy. As the definitive cause and further consequences of pedal edema are not known , hence stringent monitoring of adverse effects of this drug is required.


Keywords: Olanzapine, pedal edema


How to cite this article:
Nayak V, Chogtu B, Devaramane V, Bhandary P V. Pedal edema with olanzepine. Indian J Pharmacol 2009;41:49-50

How to cite this URL:
Nayak V, Chogtu B, Devaramane V, Bhandary P V. Pedal edema with olanzepine. Indian J Pharmacol [serial online] 2009 [cited 2020 Dec 1];41:49-50. Available from: https://www.ijp-online.com/text.asp?2009/41/1/49/48883



 » Introduction Top


Olanzapine, an atypical antipsychotic is widely used in the treatment of psychiatric illnesses like schizophrenia, bipolar affective disorder etc. It is superior to haloperidol in controlling the negative symptoms of schizophrenia. The drug acts by antagonizing the serotonergic (5HT2A), dopaminergic (D2, D1, D4), muscarinic (M1) and histaminergic (H1) receptors. [1] Olanzapine is started with a dose of 5 to 10 mg per day. The most common side effects of this drug are weight gain and somnolence. [2] Other side effects include dry mouth, dizziness, constipation, dyspepsia, increased appetite, akathesia and tremors. In premarketing trials, peripheral edema was reported as an infrequent side effect, which affected 3% of the 532 olanzapine treated patients, as compared to 1% of the 294 subjects on placebo. [3] We present two cases of pedal edema due to olanzapine, which we came across in a private hospital.


 » Case Reports Top


Case 1

A 37-year-old male patient presented with withdrawal symptoms due to alcohol. There was history of patient muttering to self, aggressive behavior, frequent job changes, marital disharmony, referential ideas and irritability. His withdrawal symptoms were treated with tab. lorazepam 8 mg on day 1, which was gradually tapered and stopped over seven days. After the withdrawal symptoms subsided, he was prescribed tab olanzapine 7.5 mg at bed time, to control his psychotic symptoms. The patient was in the hospital for eleven days and then discharged with the same treatment. He was advised to report for follow up once in 15 days. During the follow up, he complained of occasional fearfulness, ideas of reference and auditory hallucinations. After one and half months of starting the treatment, the patient complained of bilateral pedal edema. On examination, there were no positive findings which could be attributed to pedal edema. There was no history suggestive of thyroid dysfunction. Renal function tests, liver function tests and cardiac parameters were within normal limits.

Review of literature revealed a few case reports of pedal edema due to olanzapine. On this basis, the dose of olanzapine was tapered and stopped in ten days. The edema subsided and disappeared over 20 days. The patient was then treated with risperidone 2 mg per day, for the psychotic symptoms. On subsequent follow up, the edema did not recur.

Case 2

A 30-year-old male patient reported to the out patient department with complaints of suspiciousness, fearfulness, withdrawn behavior, social avoidance, poor personal hygiene and hallucinations, since two years. He was diagnosed to have undifferentiated schizophrenia. All his baseline investigations were normal. Complete blood count, random blood sugar and renal function tests were normal. The patient was started on olanzapine 5 mg per day, which was gradually increased to 15 mg per day. He was in the hospital for twenty days and was then discharged with the same treatment. The patient came for follow up, two weeks after discharge; his condition had improved. He had started attending his job regularly. After two months, he complained of swelling of feet, which was more on the left foot than on the right. Olanzapine was tapered and stopped, as no other cause could be attributed. The edema disappeared over 15 days. He was then prescribed risperidone 2 mg per day and on subsequent follow up, it was found that the edema did not recur.


 » Discussion Top


In both the cases discussed above, the edema can be attributed to olanzepine therapy, since the edema regressed when olanzapine was tapered and stopped. This also supports the earlier reports that it could be a dose related phenomenon. [4] As per the causality assessment, olanzapine as a causative agent for edema can be considered probable (Naranjo's algorithm, score = 7). [5] In a case report of edema due to olanzapine, furosemide was added to treat the edema. [6] However, since this is a self limiting side effect, it does not require any intervention. Literature reports bilateral eyelid edema with olanzapine. [7]

To explain the edema due to olanzapine, various hypotheses have been put forth. Firstly, the edema can be attributed to vasodilation and decrease in vascular resistance, which is secondary to blockade of a1 receptors by olanzapine. What can also lead to vasodilation is 5HT 2 blockade, through increasing cyclic adenosine monophosphate (cAMP). [4] Secondly, dopaminergic blockade due to olanzapine can alter the renal regulation of fluid and electrolytes, which play a role in producing edema. [8] Since other antipsychotics also share the same mechanisms, it is necessary to rigorously monitor the adverse events of this group as a whole.

As per previous reports and our two case reports, we would like to conclude that edema due to olanzapine is not an infrequent side effect. Since this edema does not interfere with the underlying disease process and is self limiting, it is often overlooked by clinicians.

 
 » References Top

1.Sadock BJ, Sadock VA. Kaplan and Sadock′s synopsis of psychiatry. 10 th ed. Philadelphia: Lippincott Williams and Wilkins; 2007. p. 1094.  Back to cited text no. 1    
2.Martindale. The Complete Drug Reference. 34 th ed. In: Clowers W, editor. Great Britain: Suffolk; 2005.  Back to cited text no. 2    
3.Zyprexa production leaflet; 2005. [last accessed on 2008 Feb 2]. Available from: http://www.lilly.com.au/common/CMI/ZYPREXA%20.pdf.   Back to cited text no. 3    
4.Yalug I, Osten E, Tufan AE, Alemdar M, Cerit C. Bilateral pedal edema associated with olanzapine use in manic episode of bipolar disorder. Progr Neuropsychopharmacol Biol Psychiatry 2007;31:1541-2.  Back to cited text no. 4    
5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 5    
6.Deshauer D, Erwin L, Karagianis J. Edema related to olanzapine therapy. Can Fam Physician 2006;52: 620-1.  Back to cited text no. 6    
7.Zinh M, Kuwilsky A, Knopf U. Olanzapine associated bilateral eyelid edema. J Clin Psychopharmacol 2007;22:214-5.  Back to cited text no. 7    
8.Franco K, Tamburrino M, Campbell N, Pentz J, Evans C. Dopaminergic activity and idiopathic edema. Hosp Community Psychiatry 1991;42:309-10.  Back to cited text no. 8    



This article has been cited by
1 Paliperidone-Related Peripheral Edema
Hung-Jen Chen,Shuai-Ting Lin,Heng-Chia Hsu,Kai-Da Cheng,Hin-Yeung Tsang
Journal of Clinical Psychopharmacology. 2014; 34(2): 269
[Pubmed] | [DOI]
2 Olanzapine as a cause of peripheric edema in an elderly man
Sibel Akin,Gülistan Bahat,Fatih Tufan,Bülent Saka,Nida Öztop,Nilgün Erten,Mehmet Akif Karan
Aging Clinical and Experimental Research. 2013; 25(1): 115
[Pubmed] | [DOI]
3 Facial edema with olanzapine
Mahima Malhotra,Manohar Kant Shrivastava
General Hospital Psychiatry. 2013; 35(6): 682.e7
[Pubmed] | [DOI]
4 Peripheral edema associated with olanzapinemirtazapine combination: A case report | [Olanzapin ve mirtazapinæin birlikte kullani{dotless}mi{dotless}yla i̇lişkili periferik ödem: Olgu sunumu]
Sarisoy, G., Yazici, N.
Klinik Psikofarmakoloji Bulteni. 2011; 21(3): 249-252
[Pubmed]



 

Top
Print this article  Email this article

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow